North Carolina, 2005

Tornado and Damaging Winds in North Carolina, January 14, 2005

January 14, 2005 · NWS RAH · 8 events in 8 counties and zones

7 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jan 13, 8:28 PM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Jan 13, 8:28 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EST THU JAN 13 2005

.SHORT TERM (REST OF TONIGHT)...
ONLY CHANGES WITH THE UPDATE WILL BE TO ADJUST WORDING TO REMOVE
MENTION OF EVENING AND MIDNIGHT...AND WILL BRING DOWN WIND GUSTS TO
30 MPH.

THREAT OF SEVERE IS INCREASING OVER THE AREA...AND SPC HAS OUR
ENTIRE CWA IN A SLIGHT RISK. 00Z GSO SOUNDING SHOWS MID LEVEL
COOLING...AND LAPS OBJECTIVE ANALYSIS SHOW LIFTED INDEX HAS FALLEN
JUST BELOW ZERO. DEWPOINTS IN THE MID 60S ARE ALSO HIGHER THAN
FORECAST. A MESOLOW OVER GA IS TRACKING NORTH-NORTHEAST...AND
RESULTING PRESSURE FALLS OVER THE WESTERN PIEDMONT/FOOTHILLS WILL
CAUSE SURFACE WINDS TO BACK AND INCREASE LOW LEVEL HELICITY. LOW LCL
HEIGHTS ALSO FAVOR TORNADOES. SUPERCELLS WITH STRONG ROTATION OVER
SC MAY MOVE INTO OUR WESTERN SECTIONS BETWEEN 10 PM AND MIDNIGHT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

&&

SHORT TERM...DGS
Hazardous weather outlook, Jan 13, 5:40 AM EST, 20 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
540 AM EST THU JAN 13 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-141039-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
540 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL CROSS CENTRAL
NORTH CAROLINA LATE TONIGHT. WHILE NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME...A STORM OR TWO MAY BE STRONG ENOUGH TO
PRODUCE WIND GUSTS AROUND 60 MPH. OTHERWISE...EXPECT BREEZY SOUTHERLY
WINDS TODAY AND TONIGHT WITH FREQUENT GUSTS BETWEEN 25 AND 30 MPH.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA FRIDAY MORNING.
A BAND OF SHOWERS WITH A FEW THUNDERSTORMS WILL ACCOMPANY THE FRONT.
BREEZY SOUTH WINDS WILL SHIFT TO THE NORTH AS THE FRONT CROSSES THE
REGION. WIND GUSTS BETWEEN 20 AND 30 MPH ARE EXPECTED THROUGH FRIDAY
AFTERNOON.

EXPECT MUCH COLDER TEMPERATURES FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER SPOTTERS
ARE STRONGLY ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO
THE NATIONAL WEATHER SERVICE OR TO THE LOCAL LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jan 13, 8:00 PM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EST THU JAN 13 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
800 PM EST THU JAN 13 2005

...POTENTIAL FOR SEVERE THUNDERSTORMS INCREASING OVER THE WESTERN
PIEDMONT THIS EVENING...

STRONG TO SEVERE THUNDERSTORMS OVER UPSTATE SOUTH CAROLINA WERE
MOVING RAPIDLY NORTH NORTHEAST TOWARD THE WESTERN PIEDMONT OF NORTH
CAROLINA DURING MID EVENING. CONDITIONS ARE FAVORABLE FOR THESE
STORMS TO SPREAD NORTH NORTHEAST INTO THE WESTERN PIEDMONT OF NORTH
CAROLINA BETWEEN 800 PM AND 1200 AM. IF THIS OCCURS... CONDITIONS
APPEAR INCREASINGLY FAVORABLE THAT A FEW OF THESE STORMS MAY BECOME
STRONG ENOUGH TO PRODUCE DAMAGING WIND OR POSSIBLY A TORNADO. THE
SEVERE THREAT AREA THROUGH 1200 AM INCLUDES AREAS FROM ALBEMARLE AND
WADESBORO NORTH THROUGH THE PIEDMONT TRIAD REGION INCLUDING
LEXINGTON... ASHEBORO... GREENSBORO... AND WINSTON-SALEM. THE THREAT
OF SEVERE WEATHER MAY SPREAD EAST OVER THE REST OF THE PIEDMONT AND
SANDHILLS AFTER MIDNIGHT... INCLUDING RALEIGH-DURHAM... SOUTHERN
PINES... LAURINBURG... AND FAYETTEVILLE.

THE MAIN THREAT OF SEVERE WEATHER IS DAMAGING WIND GUSTS TO 60 MPH
WITH THE THUNDERSTORMS. IN ADDITION... THERE IS A SLIGHT CHANCE OF
AN ISOLATED TORNADO.

IF THE CONDITIONS CONTINUE TO BECOME FAVORABLE FOR DAMAGING WIND OR
ISOLATED TORNADOES... A SEVERE THUNDERSTORM OR TORNADO WATCH MAY BE
NEEDED FOR THE WESTERN PIEDMONT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR POSSIBLE WATCHES
OR WARNINGS. HAVE AN ACTION PLAN IN MIND JUST IN CASE A WATCH OR
WARNING IS ISSUED FOR YOUR AREA.

BADGETT
Special weather statement, Jan 14, 12:27 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1227 AM EST FRI JAN 14 2005

NCZ021-022-038-039-073-074-083-084-140700-
ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC-
RANDOLPH NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
GREENSBORO...LEXINGTON...ROCKINGHAM...TROY...
WADESBORO AND WINSTON-SALEM
1227 AM EST FRI JAN 14 2005

A BAND OF HEAVY SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE INTO THE
WESTERN AND SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA BEFORE 2 AM.
A FEW OF THE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS
AS HIGH AS 60 MPH. THERE IS THE SLIGHT POSSIBILITY OF A SHORT LIVED
TORNADO AS WELL.

AT THIS TIME...THE HEAVY SHOWERS AND STORMS WILL ARRIVE IN
ANSON...STANLY...DAVIDSON AND FORSYTH COUNTIES BETWEEN 1:30 AND 2 AM.

PEOPLE IN THE WESTERN EDGE OF CENTRAL NORTH CAROLINA NEED TO REMAIN
ALERT FOR THE POSSIBILITY OF SEVERE WEATHER FOR THE NEXT FEW HOURS.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH MOST OF THE STORMS.
Special weather statement, Jan 14, 1:41 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
141 AM EST FRI JAN 14 2005

NCZ021-022-038-039-073-074-083-084-140745-
ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC-
RANDOLPH NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
GREENSBORO...LEXINGTON...ROCKINGHAM...TROY...
WADESBORO AND WINSTON-SALEM
152 AM EST FRI JAN 14 2005

...SEVERE THUNDERSTORM WARNING IN EFFECT FOR FORSYTH... DAVIDSON...
STANLY... AND ANSON COUNTIES...

...TORNADO WATCH CONTINUES IN EFFECT THROUGH 500 AM...

A SQUALL LINE WAS MOVING EAST NORTHEAST AT 40 MPH INTO THE PIEDMONT
TRIAD REGION AT 150 AM. THE SQUALL LINE WAS PRODUCING GUSTY WIND TO
BETWEEN 40 AND 60 MPH ALONG WITH VERY HEAVY RAINFALL. THE LINE WAS
MOVING INTO DAVIDSON... FORSYTH... ANSON... AND STANLY COUNTIES.
THIS INCLUDES WINSTON-SALEM... LEXINGTON... ALBEMARLE... AND
WADESBORO AREAS WHERE SEVERE THUNDERSTORM WARNINGS ARE IN EFFECT.

THIS SQUALL LINE IS EXPECTED TO CONTINUE MOVING EAST AND WILL AFFECT
GUILFORD... RANDOLPH... MONTGOMERY... AND RICHMOND COUNTIES BEFORE
300 AM.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED TO THE WEST OF THE
PIEDMONT TRIAD REGION INCLUDING MOUNT AIRY... YADKINVILLE...
WILKESBORO... AND DOBSON.

IF A WARNING IS ISSUED FOR YOUR AREA... TAKE SHELTER IN AN INTERIOR
ROOM AWAY FROM WINDOWS.

BADGETT

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
January 14, 1:45 AM EST
Where
Forsyth County, Seward
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.183, -80.383

A couple of trees were blown down along Route 67 near Seward.

Thunderstorm Wind, Randolph

When
January 14, 2:15 AM EST
Where
Randolph County, Asheboro
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.700, -79.833

Trees were blown down across roads in town.

Thunderstorm Wind, Chatham

When
January 14, 4:15 AM EST
Where
Chatham County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.717, -79.233

Scattered trees were blown down across the county.

Tornado, Orange

When
January 14, 4:45 AM EST to 4:48 AM EST
Where
Orange County, Schley
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
36.150, -79.067

A tornado touched down in northeast Hillsborough along St. Mary's Road and damaged two properties. The east wall of a home was almost completely blown out, and on an adjacent property a metal equipment shed was destroyed with some of the debris carried into nearby trees. A small outbuilding was pushed a short distance off its foundation as well.

Thunderstorm Wind, Durham

When
January 14, 4:55 AM EST
Where
Durham County, Durham
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.017, -78.917

A couple of small trees were blown down in northwest Durham near Interstate 85.

Thunderstorm Wind, Person

When
January 14, 5:00 AM EST
Where
Person County, Roxboro
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.400, -78.983

A few large trees were blown down onto roads and power lines in Roxboro.

Thunderstorm Wind, Granville

When
January 14, 5:00 AM EST
Where
Granville County, 2 mi N of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.350, -78.583

A tractor shed was damaged by thunderstorm winds near Lewis.

Thunderstorm Wind, Wake

When
January 14, 5:32 AM EST
Where
Wake County, Cary
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.783, -78.800

A large tree, approximately three feet in diameter, fell on a home in Cary off of Southeast Maynard Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyThe tornado archive for North Carolina, 2005Warnings in North Carolina, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5435042, 5435043, 5435135, 5435136, 5435137, 5435138, 5435139, 5435140.